Did you know that 85% of psychiatric medications are prescribed by primary care physicians?
This leads to massive unintended consequences for millions of people suffering from anti
depressant withdrawal syndrome.
When experiencing mild situational depression, my son went to his university medical center
and, without any psychiatric evaluation, was prescribed an anti-depressant by a medical doctor
who had no background in psychology. In retrospect, he was in need of talk therapy during this
time in his life and did not need pharmacological intervention.
The doctor who prescribed him this anti-depressant medication did not inform him of any
potential side effects or even mention the possibility of mild or, in some cases, extremely severe
withdrawal symptoms when stopping the medication. This was the beginning of an odyssey of
suffering through side effects and withdrawal symptoms when coming off the medication that
were more severe than the actual situational depression he had first experienced.
Physiological dependence on SSRI’s (Selective Serotonin Reuptake Inhibitors) is developed in
a 1-8 week period. When discontinuing these anti-depressant medications, immediate or what is
known as “acute” withdrawal can last 1-8 weeks.
This can be challenging enough and yet, PWS (protracted withdrawal syndrome) can also occur
like it did with my son. This withdrawal can last months or even years. The reason why is that
people handle the discontinuation or tapering off of anti-depressant drugs differently, depending
on their own body chemistry. Research indicates that recovery can be slow and painstakingly
gradual and also present numerous setbacks.
After a person develops a physiological dependence on an anti-depressant drug, withdrawal
symptoms may happen from a reduction in the dosage, when the individual is tapering off the
drug, after switching to a different drug or especially with the “cold turkey” discontinuation of
taking the medication.
Withdrawal Symptoms or Relapse?
Non-psychiatric doctors and even some clinicians who are trained in psychology can sometimes
mistake anti-depressant withdrawal syndrome with a relapse of the original symptoms.
Antidepressant withdrawal symptoms can be agonizing and they can be presented in both
physical and mental elements. The mere fact that withdrawal symptoms can also be emotional
and not just physical can be confusing for clinicians with the best of intentions.
Then the fact that withdrawal symptoms can in some cases not present for weeks after
decreasing an SSRI dosage can also can cause confusion. Research from
www.survivingantidepressants.org explains that since withdrawal symptoms tend to manifest
after dosage reductions, it is possible to distinguish withdrawal symptoms from relapse.
Common symptoms of anti-depressant withdrawal syndrome include but are not limited to:
strange electrical sensations (known as “brain zaps”) or sudden onset of dizziness, pain,
nausea, tingling in the fingers, hands or extremities and insomnia. Many people tapering off of
anti-depressant medication, including my son, describe the symptoms as things they have never 2
experienced and as exceedingly severe. He would describe “waves” of extremely severe
symptoms that could hit at any moment which made the patterns irregular and impossible to
predict. Relapse tends to have more regular patterns and take longer to develop.
To compound the excruciatingly difficult nature of the physical aspects of anti-depressant
withdrawal syndrome, “waves” of severe anxiety and depression can also occur. These
emotional aspects of the syndrome are what can be the most confounding to clinicians who may
feel that the patient is having a relapse. My son experienced this as well.
To make the situation even more challenging, not all patients experience anti-depressant
withdrawal syndrome. Some clinicians who may not have had the experience of a patient
experiencing the kinds of severe symptoms described here may believe that it does not exist for
This can lead to a frustrating and hopeless feeling for a person attempting to taper off an anti
depressant too quickly. If that person is told, like my son was advised, that “you should feel fine”
and “there is no such thing as sustained withdrawal symptoms”, it can lead to an even more
severe situation for an individual who may not have a strong support system.
There is an acronym for the symptoms of anti-depressant withdrawal syndrome that is in the
form of the word “FINISH”. That stands for “flu-like symptoms, insomnia, nausea, imbalance,
sensory disturbances, and hyperarousal (anxiety/agitation)”.
An SSRI treats depression physiologically by blocking the reabsorption (reuptake) of the
chemical “serotonin” into the neurons of the brain. In this way, an anti-depressant increases
levels of serotonin in the brain which allows for a moderation of emotions and lends to healthy
feelings of happiness, focus and calm. When tapering off anti-depressants too quickly, many
people experience protracted withdrawal symptoms as their brain is trying to adjust to the shock
of having to work with less serotonin in the neurons.
The most important thing to note for any person experiencing withdrawal symptoms from anti
depressants is to taper off the drugs very slowly with gradual drops. This allows the body to
adjust in a more controlled fashion instead of essentially shocking the brain by changing the
chemical makeup of a person’s physiology too quickly.
My son noticed a significantly better physiological and emotional response to a slow taper.
While it does take much longer to be completely off an anti-depressant with a slow, monthly
drop of only 5-10 percent of the dosage, it mitigates the severity of withdrawal syndrome. It also
allows an individual to maintain a more normal life without having to live with the extreme
symptoms and “waves” of intensity that withdrawal syndrome can bring.
Some people are so sensitive to anti-depressant drugs that discontinuation may require a
“micro-taper” that is even smaller than a 5-10 percent a month drop. Every situation is unique
and requires close supervision by a psychiatrist. The reason why is that psychiatrists are
medical doctors and also trained in psychiatry. In addition to a four year undergraduate degree
and four years of medical school, they have to complete a residency in psychiatry and obtain
state licensing and certification.
Be sure to speak to your doctor about your specific situation and advocate for yourself. Do not
be afraid to engage in discussion with your psychiatrist and work with them to come up with a
plan that best suits you, your body and your situation. It is extremely important to work with a
professional clinician when you are making decisions about any anti-depressant medication.
Any tapering strategy should be closely and meticulously monitored by a psychiatrist. 3
Questions to Ask Your Clinician Before You Start Taking An Anti-Depressant
Ryan Gallik, Co-Founder of The Mental Hygiene Project®, engaged in a research project by
asking pharmacists their opinion on what questions doctors should be asked before a person
starts taking an anti-depressant. Here are some things you may want to consider asking before
starting on an anti-depressant…
What alternative therapies and methods would you recommend before going
straight to a medication?
What are the outcomes/goals of this medication? Is this a maintenance
How will this medication potentially counteract with other
Are there consequences of this medication with side effects?
What is the duration of this medication?
How can we measure and determine the effectiveness? Are we measuring just
by the signs/symptoms?
Why are you selecting this medication vs. another medication?
Is there a natural route such as herbal supplements?
Is medication even necessary? Can I engage in talk therapy first before going to
a medication? If I begin taking this medication, it may be difficult to come off in
- Does the prescription have refills?
- What if I miss a dose?
- What are the results you have seen with other patients on this drug?
When you are in a consultation or therapy session, remember to be 100% truthful with your
doctor, because if not, then a proper diagnosis is potentially not possible. Also, if the doctor
doesn’t ask a variety of questions about your symptoms, life experience and background, you
may want a second opinion. If, after all of these questions have been answered and you feel
that, along with your doctor, that an anti-depressant is right for you, start with the lowest dose
It is important to note that, even if you do decide with your psychiatrist that medication should be
in your treatment plan, it is only 50% of the equation. Talk therapy is the other half of a
treatment plan that, had my son engaged in that first without being automatically prescribed
medication, we could have saved years of suffering through withdrawal and side effects. 4
To help your mental health and wellness journey, the new Mental Hygiene Project® App is
available on the Apple iOS App Store and provides a number of FREE interactive services and
content like flash cards, resources for living, videos, a custom flash card maker, video notes and
These and other helpful pieces of content are available by clicking "demo" and "info" on any one
of the segment descriptions. The video training course "Psychological Empowerment 360™" is
also available on the app, along with a full course educational manual.
Here’s to your total health, wellness and satisfaction in all aspects of life.
- Michael L. Stahl
The Mental Hygiene Project®